Wisconsin, 2013

Cold in Wisconsin, January 20 to 21, 2013

January 20 to 21, 2013 · NWS GRB · 1 event in 1 county or zone

Brisk northwest winds brought bitterly cold arctic air into Wisconsin. A Green Bay man died of hypothermia outside his home early on the morning of January 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Brisk northwest winds brought bitterly cold arctic air into Wisconsin. A Green Bay man died of hypothermia outside his home early on the morning of January 21st. Temperatures were in the single digits with wind chills of 10 below to 15 below zero. The man was wearing inadequate clothing for the weather and died from prolonged exposure to the cold, according to Green Bay Police. Preliminary results indicated that alcohol was a factor in his death. The estimated time of death was approximately 2 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 20, 5:12 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jan 20, 5:12 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
512 PM CST SUN JAN 20 2013

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW ARCTIC HIGH
PRESSURE BUILDING SOUTHEAST ACROSS THE NORTHERN AND CENTRAL PLAINS
BENEATH NORTHWEST FLOW ALOFT.  EMBEDDED SHORTWAVE TROUGH WITHIN THIS
NW FLOW IS MOVING OVER WESTERN LAKE SUPERIOR EARLY THIS AFTERNOON AND
IS HELPING TO PRODUCE SNOW SHOWERS AND FLURRIES OVER NORTHERN
MINNESOTA WHICH ARE PUSHING INTO NORTHWEST WISCONSIN.  THE NEXT PUSH
OF BITTERLY COLD ARCTIC AIR EXISTS BEHIND THIS SHORTWAVE WHERE
TEMPERATURES REMAIN BELOW 0F.  FORECAST CONCERNS INCLUDE SMALL
PRECIP CHANCES THIS EVENING...THEN TEMPERATURES AND ASSOCIATED
HEADLINES.

TONIGHT...THE SHORTWAVE TROUGH WILL MOVE ACROSS THE UPPER PENINSULA
OVER THE REST OF THE AFTERNOON AND EARLY THIS EVENING.  TAIL OF THE
VORT MAX WILL PUSH AN AREA OF CLOUDS AND FLURRIES ACROSS THE AREA
LATE THIS AFTERNOON AND THIS EVENING.  HAVE ADDED THE CHANCE OF
FLURRIES TO THE FORECAST.  LOW LEVEL WINDS LOOK TOO WESTERLY FOR
LAKE EFFECT SNOW TO BE MUCH OF AN ISSUE FOR VILAS COUNTY.  BUT WITH
ENHANCEMENT FROM THE SHORTWAVE THIS EVENING...WILL KEEP A CHANCE OF
SNOW SHOWERS OVER VILAS AND ACCUMS LESS THAN A HALF INCH.  TIMING
THE DEPARTURE OF THE CLOUDS IS DIFFICULT SINCE RH IN THE 900-800MB
LAYER REMAINS FAIRLY HIGH.  SATELLITE IMAGERY SHOWS CLEARING TAKING
PLACE OVER NORTHERN MINNESOTA AND ONTARIO...SO THINK SKIES WILL AT
LEAST PARTIALLY CLEAR FROM WEST TO EAST AFTER MIDNIGHT TONIGHT.
TEMPERATURES WERE FIRMLY IN THE TEENS BELOW ZERO OVER NORTHERN
MINNESOTA THIS MORNING.  WILL HAVE COMPARATIVELY MORE WIND THAN
FARTHER WEST...BUT STILL THINK WILL REACH IN THE LOW TEENS BELOW
ZERO OVER NORTH-CENTRAL WISCONSIN.  WITH NW WINDS 7-12 KTS
TONIGHT...WIND CHILL READINGS WILL APPROACH 20 BELOW OVER
NORTH-CENTRAL WISCONSIN AROUND 06Z...AND OVER THE FOX VALLEY BY
10Z.  WILL BEGIN THE NEW WIND CHILL HEADLINES AT THOSE TIMES.

MONDAY...NORTHWEST WINDS WILL CONTINUE TO POUR BITTERLY COLD ARCTIC
AIR ACROSS THE REGION...DROPPING 850MB TEMPS TO 28-29C BELOW ZERO.
ANOTHER WEAK SHORTWAVE WILL BE SWINGING ACROSS THE STATE.  SOME
FLURRIES OR LIGHT SNOW NORTH OF LAKE WINNIPEG WITH THIS FEATURE AND
WILL ADD TO THE FORECAST OVER NORTH-CENTRAL AND CENTRAL WISCONSIN.
NW WINDS WILL REMAIN BREEZY...AND TEMPS WILL STRUGGLE TO REACH ABOVE
0F.  WIND CHILL READINGS MAY BRIEFLY RISE ABOVE ADVISORY CRITERIA
FOR A FEW HOURS DURING THE AFTERNOON OVER THE FOX VALLEY AND
ADJACENT TO GREEN BAY.  BUT HEADLINES WILL HAVE TO BE ISSUED AGAIN
BY 23-24Z...SO WILL JUST RUN HEADLINES THROUGH MONDAY NIGHT.  HIGHS
RANGING FROM 6 BELOW OVER N-C WISCONSIN...TO ABOUT 6 ABOVE NEAR LAKE
MICHIGAN.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. COLD ARCTIC AIR
INTRUSION WILL CONTINUE TO GRAB THE HEADLINES FOR THE FIRST HALF
OF THE WEEK. AN ONGOING WIND CHILL ADVISORY EXPECTED OVER WESTERN
AREAS TROUGH TUESDAY NOON. THE REST OF THE FORECAST AREA INCLUDING
THE LAKESHORE REGION WILL BE ADDED STARTING MONDAY EVENING AND
LASTING THROUGH NOON AS WELL AS THE CORE OF THE COLDEST AIR
FILTERS OVER THE AREA. MATTER OF FACT...LATER SHIFTS MAY POSSIBLY
NEED TO UPGRADE TO A WIND CHILL WARNING OVER PORTIONS OF NORTHERN
AND PARTS OF CENTRAL WISCONSIN MONDAY NIGHT. RESURGENT COLD AIR
AND NORTHWEST WINDS WILL CONTINUE LAKE EFFECT SNOW SHOWERS FAR
NORTH BUT DRY AIR MASS AND LOW INVERSIONS WILL LIKELY LIMIT PLUME
DEVELOPMENT.

WINDS WILL BE ON THE DECREASE LATER TUESDAY INTO WEDNESDAY AS A
COLD HIGH PRESSURE SYSTEM SETTLES OVER THE AREA. LAKE EFFECT SNOW
SHOWERS END AS WINDS TURN MORE SOUTHWEST...BUT ANOTHER COLD NIGHT
EXPECTED WITH THE LIGHTER WINDS UNDER THE HIGH PRESSURE SYSTEM.
MIN TEMPERATURES WILL BE IMPACTED BY CLOUDS THROUGH WEDNESDAY...BUT
GUIDANCE TENDS TO OVERDUE THE CLOUDS AT TIMES DUE TO THE RELATIVE
EASE TO SATURATE A COLD DRY AIR MASS. WITH SUCH A COLD AIR MASS
DROPPING IN FOR THE FIRST HALF OF THE WEEK...YOU WONDER HOW COLD
IT COULD HAVE BEEN WITH A FRESH DEEP SNOW COVER. WITH THE LIMITED
SNOW COVER...THE ARCTIC AIR WILL DRIVE AREA FROST DEPTHS DEEPER
THIS WEEK.

WEAK WAA STARTS ON WEDNESDAY AS A SHORT WAVE TROUGH DROPS INTO THE
NORTHERN GREAT LAKES REGION. MORE WIDESPREAD CLOUDS IN THE
BAROCLINIC ZONE FROM MT TO THE OHIO VALLEY TODAY MAY EDGE NORTH
INTO PARTS OF CENTRAL WISCONSIN WEDNESDAY AND CONTINUE TO SPREAD
NORTH THROUGH THURSDAY. LIGHT SNOW REMAINS IN THE FORECAST LATER
IN THE WEEK AS A CLIPPER SYSTEM DROPS INTO THE REGION AND PHASES
WITH SOME SOUTHERN STREAM ENERGY SOUTH AND EAST OF THE AREA. LAKE
EFFECT POTENTIAL INCREASES AGAIN THURSDAY NIGHT AND FRIDAY AS CAA
WITH NORTHWEST WINDS DEVELOP IN THE WAKE OF THE CLIPPER SYSTEM.
ANY LAKE EFFECT SNOW WILL END FRIDAY NIGHT AS A MODERATING
TEMPERATURE PATTERN STARTS WITH A RETURN TO A ZONAL FLOW WITH WAA
FOR THE WEEKEND.
&&

.AVIATION...FOR 00Z TAF ISSUANCE. PATCHES OF CLDS AND SOME
FLURRIES WL STREAM SE FM TIME TO TIME UNDER COLD NWLY FLOW ALOFT.
EXPECT PRIMARILY VFR CONDITIONS.

SKOWRONSKI
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 4 AM MONDAY TO NOON CST TUESDAY FOR
WIZ013-020-021-031-037>039-045-048-049-073-074.

WIND CHILL ADVISORY FROM 6 PM MONDAY TO NOON CST TUESDAY FOR
WIZ022-040-050.

WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY
FOR WIZ005-010>012-018-019-030-035-036.

&&
Hazardous weather outlook, Jan 20, 2:50 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CST SUN JAN 20 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
250 PM CST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

DANGEROUS WIND CHILLS ARE EXPECTED TONIGHT WITH READINGS IN THE
20 TO 30 BELOW ZERO RANGE. A WIND CHILL ADVISORY HAS BEEN POSTED
FOR MOST LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS THE AREA THROUGH AT LEAST
THE MIDDLE OF THE WEEK. WIND CHILL VALUES WILL FALL OR REMAIN IN
DANGEROUSLY COLD LEVELS MONDAY INTO TUESDAY. A WIND CHILL ADVISORY
REMAINS IN EFFECT UNTIL NOON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-212100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
250 PM CST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TDH/MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Brown

When
January 20, 10:00 PM CST to January 21, 2:00 AM CST
Where
Brown forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Brown2013-01-2138MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427488.